Washington, 2020

Heavy Snow and High Wind in Washington, December 20 to 22, 2020

December 20 to 22, 2020 · NWS OTX · 9 events in 3 counties and zones

A new winter system moved in as a trough dropped into the Pacific Northwest on December 21st. With the accompanying atmospheric river, this system had substantial moisture with it bringing a wet and windy day ahead.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A new winter system moved in as a trough dropped into the Pacific Northwest on December 21st. With the accompanying atmospheric river, this system had substantial moisture with it bringing a wet and windy day ahead. Most of Eastern Washington was still too warm for snow, but there was moderate snowfall in the east Cascade slopes. Throughout the remainder of the region, locations received 24 hour rainfall totals up to 0.5 - 1.0.

In addition to wet conditions, the evening of the 21st into the early morning hours of the 22nd were windy, with damaging winds in the Palouse. The strongest winds were in far Eastern Washington, from Spokane to Pullman, and Cascade slopes. There were sustained winds 20 - 30 mph with gusts to 35 - 50 mph for over a 12 hour period. It was windy for much of the region, but much lighter with gusts to approximately 20 mph. Numerous power outages occurred in Chelan, Whitman, and Stevens counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 20, 3:42 PM PST, 4 hours 18 minutes earlier.

Area forecast discussion, Dec 20, 3:42 PM PST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
342 PM PST Sun Dec 20 2020

.SYNOPSIS... An plume of moisture will transition north Sunday
night and bring breezy conditions along with rain and snow to the
region through Monday. A cold front will pass Tuesday
transitioning precipitation over to snow before ending late
Tuesday. High pressure and cooler temperatures will prevail
through the work week until moisture returns late Friday or early
Saturday.

&&

.DISCUSSION...

.SYNOPSIS... An plume of moisture will transition north Sunday
night and bring breezy conditions along with rain and snow to the
region through Monday. A cold front will pass Tuesday
transitioning precipitation over to snow before ending late
Tuesday. High pressure and cooler temperatures will prevail
through the work week until moisture returns late Friday or early
Saturday.

&&

.DISCUSSION...
Tonight through Monday Evening: After a day's long break for most
of the region, another system moves in tonight as a trough drops
into the Pacific Northwest. With the accompanying atmospheric
river, a surface low tracks across the Inland Northwest into
Monday evening. The new week will begin with a wet and windy day
ahead. Overall, this system will bring relatively substantial
moisture and precipitation with it.

SNOW AND RAIN: Overnight into tomorrow morning, with wet bulb
cooling, the precipitation type will be snow in much of the northern
counties, with rain elsewhere. There will be light to moderate snow
(4-8") in the Methow Valley, Cascade Crest, and Okanogan Highlands.
The crest could receive up to 12", but not in a traveled or well-
populated area. The Okanogan Valley, which includes Omak, may
receive 1-3" during the morning commute. With this system, Omak will
likely receive a rain-to-snow-to-rain mix which could create slushy
roadways. These mentioned areas include numerous mountain passes,
highways, and cities/towns. With the decent snowfall, during a
commute time and well traveled routes, a winter weather advisory has
been issued for the areas (Tonight 10PM - Monday 7PM). Further into
the tomorrow day and night, the heavier precipitation will shift
into the northern ID Panhandle. The Selkirks may receive 5-8", with
around an inch in Bonners Ferry and Sandpoint. Daytime highs into
the 30s for many in the north may benefit from the heat to melt
snow. However, refreezing at night due to wet surfaces and lows
dropping into the 20s Tuesday morning could create an icy Tuesday
commute.

Locations, south of HWY-2 and the lower elevations of the ID
Panhandle, will receive rainfall due to rising snow levels and
warmer temperatures. Most rain will fall tonight into tomorrow
morning with the potential for 0.15" to 0.50" in the region. Further
into tomorrow evening, some of the low lands and valleys in the
Panhandle may receive some light snow as the temperatures and snow
levels drop.

WIND: Gusty winds, from the south-to-southwest, will impact the
Columbia Basin, Palouse, Blue Mountains, and West Plains throughout
the day. Tomorrow will be breezy for most of the region from HWY-2
to I-90. A significant characteristic is that the sustained speeds
will likely reach 20-25 mph and maintain this strength through much
of the afternoon and evening. The winds are expected to peak
overnight, with gusts up to 35-40 mph, and slowly weakening further
into Tuesday. Tomorrow will be breezy for most of the region between
HWY-2 and I-90, but not expected to reach strengths in the outer
areas, such as Spokane and Ephrata. JS

Tuesday through Sunday...
Tuesday morning will see lingering snow showers over eastern WA
and the ID panhandle. The post-frontal winds will be fairly breezy
through the morning hours as cold air filters down from the
northwest. By Tuesday afternoon, showers will have all but exited
the area as a highly amplified ridge begins to build over the
region.

This ridge will dominate the weather pattern through late in the
work week. It is in response to two potent storm systems on either
side of the western US; a departing upper trof moving toward the
Great Lakes region and a very strong storm system over the Bering
Sea, thousands of miles away from the Inland Northwest. Between
these two deep trofs is an equally impressive and highly amplified
ridge.

As typical when we talk about high amplitude ridges during this
time of year, the challenges turn to whether or not we'll clear
out and get cold or we'll get a blanket of stratus that keep us
warmer. The second challenge is whether the ridge will persist
long enough to result in air stagnation issues.

At this time we are leaning toward a strong inversion setting up
resulting in stagnation potential late Tuesday through Friday.
Temperatures will actually be slightly above normal for this time
of year. The current forecast is optimistically calling for
partly cloudy to mostly clear skies for the valleys mid week. This
is a low confidence forecast given the time of year and abundant
low level moisture. It's very possible we refine the forecast to
include cloudy skies in many of the lowland areas while the
mountains stay mostly clear.

That remains the case through Friday when a weak wave approaches
from the west. Timing on this next system is still a bit uncertain
as models disagree with the exact path but the consensus is that
light snow spreads from west to east late Friday evening through
Saturday morning. The initial upper wave moves through the region
but the 500 mb trof remains centered just off the west coast
through next weekend. If this is the case, we would expect to see
temperatures climb up a bit with the southwesterly flow and also
more chances of precipitation through late in the weekend.

The CPC outlook that goes from Dec 28 to Jan 3 indicates
increasing odds of dry conditions and near normal temperatures.

&&

.AVIATION...
00Z TAFS: Gusty southwest winds continue to prevail in PUW and
GEG, but will slowly diminish as we move into the early evening.
Low to mid-level clouds are moving into the region as the next
weather system approaches. Rain, with snow in the higher
elevations, will be persistent overnight and into tomorrow
morning. MVFR and IFR ceilings and visibility will be possible
regionwide when the precipitation and moisture enters closer to
midnight and into the early morning hours. JS

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  49  30  38  20  34 /  70  80  40  20   0   0
Coeur d'Alene  35  48  31  38  19  33 /  70  90  50  30   0   0
Pullman        38  51  30  37  21  35 /  90  60  40  30   0   0
Lewiston       45  57  37  43  26  38 /  90  40  30  20   0   0
Colville       30  43  26  37  13  30 /  60  90  60  20   0   0
Sandpoint      34  42  32  37  19  29 /  60 100  70  50   0   0
Kellogg        38  47  31  35  20  32 /  80 100  60  60  10   0
Moses Lake     37  51  30  43  20  36 /  60  50  20   0   0   0
Wenatchee      35  44  31  39  21  32 /  80  80  40   0   0   0
Omak           32  39  28  37  16  28 /  70  90  50  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory from 10 PM this evening to 7 PM PST
     Monday for East Slopes Northern Cascades.

     Winter Weather Advisory from 10 PM this evening to 7 PM PST
     Monday for Okanogan Highlands.

     Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Monday for Okanogan Valley.

&&
Hazardous weather outlook, Dec 20, 4:44 AM PST, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
444 AM PST Sun Dec 20 2020

WAZ037-038-042>044-211245-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
444 AM PST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of Central
Washington...North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT
Snow tonight into Monday morning is expected to impact the Monday
morning commute. Expect 1-3 inches in the lower elevations of
Pend-Oreille, Stevens, and Ferry counties. 1-2 inches may also
fall over the Waterville Plateau and Okanogan Valley. Higher
amounts of 4 to 8 inches are forecast in the Methow Valley.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.

IDZ001>004-026-027-WAZ031-032-041-211245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Wenatchee Area-
444 AM PST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.

WAZ033>036-211245-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-
444 AM PST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Windy conditions are again expected Monday afternoon with gusts 35
to 45 mph. This will create cross winds on US-2 and I-90 which
could create difficult travel for high profile vehicles.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 2 strong wind, 1 high wind. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 20, 8:00 PM PST to December 22, 7:30 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

A CoCoRaHS observer, 6.8 miles north-northwest of Winthrop, recorded a 48 hour total snow accumulation of 12.5 inches.

Heavy Snow, East Slopes Northern Cascades

When
December 20, 8:00 PM PST to December 21, 2:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public, in Twisp, reported 7.0 of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
December 20, 10:00 PM PST to December 21, 2:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

Numerous locations across the Methow Valley, in Okanogan County, received heavy snowfall in this winter storm. There were reports of 24 hour accumulations of 7 to 9 inches, as well as 48 hour reports of 12 to 14 inches.

Heavy Snow, East Slopes Northern Cascades

When
December 20, 10:00 PM PST to December 21, 2:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public, in Mazama, reported 9.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
December 20, 10:00 PM PST to December 21, 2:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public, in Winthrop, reported 8.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
December 20, 10:00 PM PST to December 21, 9:50 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

A CoCoRaHS observer, 3 miles southeast of Winthrop, recorded 7.1 inches of new snow accumulation.

Strong Wind, East Slopes Northern Cascades

When
December 21, 9:00 PM PST to December 22, 2:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$10,000
Reported by
Utility Company

There were sustained winds 20 - 30 mph with gusty winds to 55 mph in the eastern slopes of the Cascades. Local utility companies reported 1,200 people in Chelan County without power due to large trees falling on power lines.

Strong Wind, Washington Palouse

When
December 21, 11:00 PM PST to December 22, 1:00 AM PST
Where
Washington Palouse forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Gusty winds were measured to 55 mph at the Pullman/Moscow Airport. Pullman city law enforcement reported large trees down and two power poles broken with lines hanging. This left approximately 2,300 people without power and numerous road closures in Pullman.

High Wind, Lower Garfield & Asotin

When
December 22, 12:00 AM PST to 2:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

The RAWS site at Alder Ridge measured wind gusts to 61 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933522, 933523, 933511, 933514, 933516, 933521, 933234, 933235, 933236.